Iowa, 2025Flooding in Iowa, August 18 to 21, 2025
August 18 to 21, 2025 · NWS ARX · 7 events in 6 counties and zones
Heavy rain throughout the middle of August contributed to rises along many area rivers in northeast Iowa. This included minor to moderate flooding along portions of the Little Cedar and Cedar Rivers, as well as the Upper Iowa and Turkey Rivers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain throughout the middle of August contributed to rises along many area rivers in northeast Iowa. This included minor to moderate flooding along portions of the Little Cedar and Cedar Rivers, as well as the Upper Iowa and Turkey Rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 18, 5:04 AM CST, 5 hours 56 minutes earlier. Its key messages:
- Widespread rain continues through today with most areas seeing an additional 0.5 to 1 inch of rain with locally higher amounts possible.
- Cooler and mostly dry conditions return on Tuesday and linger through the weekend.
Area forecast discussion, Aug 18, 5:04 AM CST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
604 AM CDT Mon Aug 18 2025
.KEY MESSAGES...
- Widespread rain continues through today with most areas
seeing an additional 0.5 to 1 inch of rain with locally higher
amounts possible.
- Cooler and mostly dry conditions return on Tuesday and linger
through the weekend.
&&
.DISCUSSION...
Issued at 344 AM CDT Mon Aug 18 2025
Today: Widespread Rain Continues, Dry for Tonight?
Widespread rain continues for northeast Iowa, southeast Minnesota,
and western Wisconsin early this morning. There currently is a
decaying MCV that continues to lift off to the northeast, producing
rain for north-central Wisconsin. A near stationary boundary is set
up in northern Iowa and in conjunction with a 25 to 30kt LLJ, good
moisture advection exists across our CWA. The current thought is
that with the ongoing MCS across southeastern South Dakota, this
warm air advection/moisture transport induced showers and
thunderstorms will continue and potentially keep filling in through
the early morning, until the MCS arrive later this morning. There is
also a scenario where a little break occurs before the MCS arrives.
Depending on how quickly the MCS arrives will determine how long we
stay in the good moisture environment. CAM guidance has a general
consensus that we stay in the warm air advection regime through the
mid morning hours. If the MCS speeds up, then this could present an
increased wind risk, however with it becoming involved with the
moisture transport showers and storms, it is tough to tell how this
MCS will behave over the coming hours.
Once this MCS moves through, precipitation will likely still be
ongoing behind it, as there will still be some warm air advection
taking place, resulting in scattered shower and thunderstorm
development until a cold front, associated with the surface low
moves through sometime during the mid to late afternoon. Depending
on how much we recover after the MCS moves through, this could allow
for enough destabilization to occur to result in some isolated strong
to severe storms to develop with strong winds being the main threat.
The cold front is expected to be through our CWA by the evening.
Aside from the low chance at strong to severe storms occurring, heavy
rain is the main threat with these storms throughout the day. WPC
continues to have a slight risk for flash flooding across much of
our CWA. With the higher PWATs, roughly between 1.7 and 2.2 inches
through much of the day, higher rain rates with any of these storms
will be possible. There is still quite a bit of moisture for the
atmosphere to work with even after the MCS moves through, so the
storms that fire up along the cold front will still produce heavy
rainfall. The latest SPC HREF 24 hour LPMM shows this as a
possibility with pockets of 2 to 3 inches in a few areas along and
south of I-90, with northeast Iowa showing the best chance at seeing
the higher rainfall from all these storms. Even though our forecast
shows a general 0.5 to 1 inch of rain through today, with much of
this rain being convective based, higher amounts will be possible,
however the exact location of the higher amounts is not quite as
confident. Regardless of where the heaviest rain falls, localized
flooding, and urban flooding will continue to be possible through
the day. All rain chances are expected to diminish later this
evening after the cold front pushes through and stable air moves in.
Tuesday-Early Next Week: Mostly Dry, Cooler for the Weekend
By Tuesday, ridging builds back in along with surface high pressure.
Temperatures maintain themselves in the upper 70s to low 80s through
Friday. Dry conditions are expected through Thursday until a
shortwave and associated cold front move through sometime on Friday
morning. This brings a low chance (15 to 25%) for showers and
thunderstorms. As quickly as it arrives, the rain chances diminish
by the afternoon and cooler temperatures and more dry conditions
continue through the weekend. The lone exception to the dry
conditions is that the Upper Midwest gets into the longwave trough
pattern through early next week. This brings northwest flow to our
area, which could bring about some low chances for showers to occur.
High temperatures for the weekend are currently forecasted to be in
the upper 60s to low 70s, while the low temperatures are in the
upper 40s to low 50s. With dewpoints in the upper 40s to low 50s,
this weekend could turn out to be a very pleasant one!
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 604 AM CDT Mon Aug 18 2025
Showers and storms will be the main aviation concern this
morning and into the afternoon as a complex of storms moves east
the morning. These will result in periodic MVFR to IFR vsby and
cig reductions underneath heavier storm cores. Storms will exit
the region from later this afternoon and into the evening. As we
head into the overnight and early morning on Tuesday, will need
to watch for the potential of some fog formation across the
region as NBH probs increase (30-50%) and considering a fairly
light wind layer in recent RAP/HRRR soundings coupled with the
nocturnal inversion and recent heavy rain.
&&
.HYDROLOGY...
Issued at 344 AM CDT Mon Aug 18 2025
Widespread rain chances continue through much of today. PWATs
throughout the day remain in the 1.7 to 2.2 inches range. There are
several areas of the CWA that have had anywhere from 2 to 6 inches
of rain over the last 24 to 48 hours. The heaviest rain in the last
24 hours fell from Fillmore County Minnesota to Allamakee County in
Iowa where to 2 to 8 inches fell. These areas, along with parts of
Buffalo and Trempealeau Counties in Wisconsin and Mower County in
Minnesota have had the highest rain totals over the last couple of
days. These areas will be the locations to watch out for throughout
today for localized flooding as they are already pretty saturated.
Other urban areas could very well see ponding as much of the
forecast area has seen 1 to 2 inches outside of the aforementioned
locations. Any additional rainfall will only increase the
probabilities for ponding or flash flooding to occur. Current SPC
HREF LPMM has a few pockets of 2 to 3 inches in northeast Iowa
today. While the rain today looks to be progressive, any training of
storms or if areas are hit multiple times throughout the day, this
could result in some flooding concerns.
Rivers are responding accordingly so far with rises in the
Trempealeau, Cedar, and Root rivers with a couple gauges in
minor flood stage and several more gauges in action stage.
Rises in the rivers have mostly stayed in their banks outside of
the Cedar in Austin after one storm brought over 2 inches of
rain in a little over an hour causing quite a bit of ponding and
even some water along portions of I-90 in town. While most
rivers still need 2+ inches to break action stage, the Cedar
River is an exception as it has a couple gauges already in
action stage.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 10 AM CDT this morning for WIZ032-033.
MN...Flood Watch until 10 AM CDT this morning for MNZ079-086>088-
094-095.
IA...None.
&&
DISCUSSION...Cecava
AVIATION...Naylor
HYDROLOGY...CecavaHazardous weather outlook, Aug 18, 2:59 AM CST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service La Crosse WI
359 AM CDT Mon Aug 18 2025
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
359 AM CDT Mon Aug 18 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
A Flash Flood Watch remains in effect until 10AM this morning for
portions of southeast Minnesota and western Wisconsin.
Widespread rain is expected to linger through today with flash
flooding possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Cecava
In the hours before
Local storm report, Aug 18, 8:14 AM CST, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
914 AM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 AM Rain 5 WSW Austin 43.64N 93.05W
08/18/2025 M4.21 Inch Mower MN Public
Since last night and still raining.
&&
KBLocal storm report, Aug 18, 8:34 AM CST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
934 AM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM Flash Flood Devon 43.12N 92.36W
08/18/2025 Chickasaw IA Public
Water over gravel road 165th street. Picture
received on social media.
&&
dbLocal storm report, Aug 18, 8:44 AM CST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
944 AM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM Flash Flood 1 E Charles City 43.06N 92.65W
08/18/2025 Floyd IA Public
Received from mPing. Minor flooding.
&&
dbLocal storm report, Aug 18, 10:12 AM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1112 AM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM Flash Flood Calmar 43.18N 91.86W
08/18/2025 Winneshiek IA Emergency Mngr
Basements flooded.
&&
dbLocal storm report, Aug 18, 10:25 AM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1125 AM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1123 AM Rain 8 ENE Decorah 43.35N 91.65W
08/18/2025 M6.35 Inch Winneshiek IA Public
Roads washed out in the area.
&&
KBLocal storm report, Aug 18, 10:54 AM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1154 AM CDT Mon Aug 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM Tstm Wnd Dmg 5 SE Buckhorn State Par 43.89N 89.93W
08/16/2025 Adams WI Public
&&
dbFlood, Fayette
- When
- August 18, 11:00 AM CST to August 20, 5:30 AM CST
- Where
- Fayette County, 1.56 mi ESE of Eldorado to 1.87 mi ESE of Eldorado
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.042, -91.821
Heavy rain during the middle of August allowed the Turkey River at Eldorado to rise into flood stage during the evening on August 18th. The site crested at 15.67 ft in moderate flood stage during the evening hours on August 19th before falling below flood stage during the early evening hours on August 20th.
Flood, Winneshiek
- When
- August 18, 11:00 AM CST to August 20, 5:30 AM CST
- Where
- Winneshiek County, 0.93 mi NE of Spillville to 1.08 mi NE of Spillville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.209, -91.957
Heavy rain during the middle of August allowed the Turkey River at Spillville to rise into flood stage during the morning on August 18th. The site crested at 11.23 ft in moderate flood stage during the early afternoon on August 18th before falling below flood stage during the early morning hours on August 20th.
Flood, Chickasaw
- When
- August 18, 12:45 PM CST to August 19, 3:15 AM CST
- Where
- Chickasaw County, 0.33 mi NW of Chickasaw to 0.37 mi N of Chickasaw
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.033, -92.504
Heavy rain during the middle of August allowed the Little Cedar River at Ionia to rise into flood stage during the afternoon on August 18th. The site crested at 12.06 ft in minor flood stage during the evening on August 18th before falling below flood stage during the early morning hours on August 19th.
Flood, Chickasaw
- When
- August 18, 7:45 PM CST to August 19, 1:00 PM CST
- Where
- Chickasaw County, 0.18 mi ENE of Nashua to 0.57 mi ENE of Nashua
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.951, -92.527
Heavy rain during the middle of August allowed the Little Cedar River at Nashua to rise into flood stage during the evening on August 18th. The site crested at 956.33 ft in minor flood stage during the early morning hours on August 19th before falling below flood stage during the afternoon that same day.
Flood, Floyd
- When
- August 19, 11:15 AM CST to August 20, 3:45 PM CST
- Where
- Floyd County, 0.79 mi E of Charles City to 1.67 mi ENE of Charles City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.069, -92.684
Heavy rain during the middle of August allowed the Cedar River at Charles City to rise into flood stage during the morning on August 19th. The site crested at 13.48 ft in minor flood stage just after midnight on August 20th before falling below flood stage during the late afternoon on August 20th.
Flood, Clayton
- When
- August 19, 5:15 PM CST to August 21, 12:15 AM CST
- Where
- Clayton County, 0.41 mi SSW of Elkader to 0.5 mi SW of Elkader
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.845, -91.404
Heavy rain during the middle of August allowed the Turkey River at Elkader to rise into flood stage during the early evening on August 19th. The site crested at 13.33 ft in minor flood stage during the late morning on August 20th before falling below flood stage just after midnight on August 21st.
Flood, Allamakee
- When
- August 19, 5:15 PM CST to August 21, 12:15 AM CST
- Where
- Allamakee County, 3.38 mi S of Chester to 2.98 mi S of Chester
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.422, -91.507
Heavy rain during the middle of August allowed the Upper Iowa River at Dorchester to rise into flood stage during the morning on August 18th. The site crested at 16.89 ft in minor flood stage during the evening on August 18th before falling below flood stage during the evening on August 19th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Illinois, August 18 to 19, 2025$8.8 million · 56 kt wind · 24 events
- Flash Flood and Flood in Indiana, August 18 to 19, 2025$4.0 million · 2 events
- Damaging Winds in Oklahoma, August 18, 2025$75,000 · 70 kt wind · 4 events
- Damaging Winds in Kansas, August 18, 2025$46,000 · 87 kt wind · 5 events
- Flash Flood and Flood in Wisconsin, August 18, 2025$52,000 · 2 events
- Flash Flood and Lightning Strike in Florida, August 18, 20251 injured · $35,000 · 2 events
- Damaging Wind in Texas, August 18, 2025$25,000 · 87 kt wind · 1 event
- Flash Flooding in Iowa, August 18, 2025$20,000 · 4 events
- Damaging Winds in Mississippi, August 18 to 20, 202565 kt wind · 15 events
- Damaging Winds in Illinois, August 18, 202561 kt wind · 11 events
- Damaging Winds in Missouri, August 18, 2025$13,000 · 52 kt wind · 4 events
- Flash Flooding and Heavy Rain in Virginia, August 18 to 20, 20258 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289454, 1289456, 1289452, 1289453, 1289474, 1289459, 1289461.